Wyoming, 2010

Winter Storm in Wyoming, December 9 to 10, 2010

December 9 to 10, 2010 · NWS RIW · 2 events in 2 counties and zones

The mountains of far west Wyoming were hit hard by a combination of heavy snow and wind for a short period of time. Snowfall of 9 to 12 inches fell during a 10 to 14-hour period.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The mountains of far west Wyoming were hit hard by a combination of heavy snow and wind for a short period of time. Snowfall of 9 to 12 inches fell during a 10 to 14-hour period. The storm was also accompanied by measured wind speeds of 50 to around 80 mph. The peak wind at the summit of Jackson Hole Mountain Resort was 83 mph, while an isolated location above 10,000 feet in the Wyoming Range topped out at 106 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 9, 3:14 PM MST, 5 hours 46 minutes earlier.

Area forecast discussion, Dec 9, 3:14 PM MST, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
314 PM MST THU DEC 9 2010

..UPDATE...
UPGRADED THE WINTER STORM WATCH TO A WINTER WEATHER ADVISORY EXCEPT
TO A WINTER STORM WARNING FOR THE TETONS...GROS VENTRE RANGE...SALT
RIVER AND WYOMING RANGE AND THE STAR VALLEY. ALSO ADDED THE
ABSAROKAS TO ACCOUNT FOR THE HEAVY SNOW EXPECTED ACROSS THE
SOUTHWEST PORTION OF THE RANGE. KEPT THE SAME STARTING TIME OF 5 AM
FRIDAY BUT DECIDED TO END IT AT 11 PM FRIDAY EVENING. ONE EXCEPTION
WAS ZONE 12 TO ACCOUNT FOR THE FAVORABLE MOIST WNW UNSTABLE FLOW
FLOW AND KEPT THAT GOING THROUGH 5 AM SATURDAY.

.SHORT TERM...TONIGHT THROUGH SUNDAY
MOISTURE WILL INCREASE ACROSS THE WEST TONIGHT WITH INCREASING
SNOWFALL ESPECIALLY IN THE HIGHER MOUNTAINS. THE SNOW IS EXPECTED TO
INCREASE SIGNIFICANTLY TOWARDS MORNING. A WINTER STORM WATCH HAS
BEEN ISSUED FOR WESTERN WYOMING FRIDAY AND FRIDAY NIGHT. SNOWFALL OF
10 TO 16 INCHES IS EXPECTED ABOVE 8500 FEET IN THE TETONS TO 5 TO 10
INCHES BELOW 8500 FEET. SNOWFALL WILL BE SOMEWHAT LESS IN
YELLOWSTONE NP...THE WYOMING AND SALT RIVER RANGES AND THE WEST
SLOPES OF THE WIND RIVER MOUNTAINS. THE LOWER ELEVATIONS IS EXPECTED
TO HAVE A MOVE VARIABLE SNOWFALL WITH AROUND 3 INCHES IN
JACKSON...AND 6 TO 8 INCHES IN ALPINE AND THAYNE. ALSO QUITE A BIT
OF VARIABILITY IS EXPECTED BETWEEN PINEDALE AND BONDURANT. EAST OF
THE DIVIDE WIND WILL BLOW ALONG THE EAST SLOPES OF THE ABSAROKA AND
WIND RIVER MOUNTAINS. AT THIS TIME BELOW HIGH WIND SPEEDS ARE
EXPECTED BUT IT WILL BE QUITE WINDY. ALSO WIND WILL BLOW FROM ROCK
SPRINGS THROUGH CASPER THROUGH THE WIND CORRIDOR. TEMPERATURES
SHOULD BE WARMER MOST AREAS TONIGHT WITH CLOUD COVER/AND/OR WIND
ACTING TO WARM TEMPERATURES. NOT MUCH SNOW IS EXPECTED IN THE EAST
OUTSIDE OF THE BIGHORN MOUNTAINS. THE SNOW IS EXPECTED TO DECREASE
SIGNIFICANTLY SATURDAY MORNING...BUT THE MOUNTAINS SHOULD CONTINUE
TO SEE SOME LIGHT SNOWFALL. THE BIG QUESTION IS HOW MUCH IF ANY
SNOWFALL OCCURS EAST OF THE DIVIDE. AT THE PRESENT TIME NOT MUCH IS
EXPECTED. JOHNSON AND NATRONA COUNTIES WILL HAVE THE BEST CHANCES.
THE BIGHORN MOUNTAINS COULD SEE AROUND 6 INCHES IN THE CLOUD PEAK
AREA DOWN TO POWDER RIVER PASS. SNOW IS EXPECTED TO RETURN TO THE
WESTERN MOUNTAINS SATURDAY EVENING INCREASING IN INTENSITY. THIS
SNOWFALL SHOULD CONTINUE THROUGH SUNDAY IN THE WEST. THE
TEMPERATURES ARE EXPECTED TO COOL SOME FRIDAY WITH MORE CLOUD COVER
EAST OF THE DIVIDE. NOT MUCH CHANGE IS EXPECTED SATURDAY AND SOME
COOLING ON SUNDAY.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY

RAPID TRANSITION AT THE BEGINNING OF THE MEDIUM RANGE PERIOD AS COLD
FRONT LIFTS QUICKLY OFF TO THE NE WITH RAPID WARMING ALOFT. STRONG
NW FLOW IN THE MID AND UPPER LEVELS WITH DEVELOPING W TO E SFC
PRESSURE GRADIENT COULD SET THE STAGE FOR A WINDY OR VERY WINDY
SUNDAY FROM DUBOIS DOWN TO RIVERTON AND IN THE UPPER GREEN AS THE
FRONT PUSHES OFF TO THE NE AS A WARM FRONT. GFS SHOWING NW FLOW
60-70KTS AT H7 OVER FREMONT COUNTY AND AT LEAST 50KTS IN THE UPPER
GREEN. GUIDANCE IS REALLY NOT PICKING UP ON THIS WIND POTENTIAL BUT
WITH THIS PATTERN I THINK IT WORTH PUTTING IN WINDY CONDITIONS IN
THESE AREAS FOR AT LEAST SUNDAY AFTERNOON AND MAYBE SUNDAY EVENING.
WITH H7 TEMPS ABOVE 0C...IT COULD ALSO WARM THE TEMPS CONSIDERABLY.
SOME LIGHT SNOW IS QUITE POSSIBLE ALONG AND NORTH OF THIS BOUNDARY
AS IT LIFTS N AND NE SUNDAY WITH SOME LIGHT SNOW LINGERING IN THE
BIGHORNS INTO MONDAY MORNING. FLOW FLATTENS QUICKLY MONDAY NIGHT AND
TUESDAY WITH MOIST WLY FLOW REESTABLISHING IN THE WEST FOR ANOTHER
BOUT OF SNOW. FLOW BECOMES MORE DYNAMIC TUESDAY NIGHT INTO WEDNESDAY
AS SHORTWAVE ENERGY SPINS OUT FROM THE BOTTOM OF OUR ERN
PACIFIC/PACNW TROUGH. HAVE INCREASED POPS AS HIGH AS I COULD FOR NOW
UP AGAINST OUR NEIGHBORS. LIKELY IN THE NW MTNS AND CHANCE IN THE
VALLEYS. HOWEVER...IT LOOKS LIKE ALL THE WEST WILL HAVE A PERIOD OF
SNOW...POTENTIALLY SIGNIFICANT. ECMWF AND GFS DIVERGE TOWARDS THE
END OF THE PERIOD WITH THE GFS SHOWING A STRONG...MOIST SW FLOW
KEEPING HIGHER POPS IN THE SOUTH WHILE THE ECMWF PUMPS UP THE RIDGE
QUICKLY BEHIND OUR TUESDAY NIGHT...WEDNESDAY SHORTWAVE. LEANED ON
OUR TESTBED GUIDANCE FOR THIS PERIOD.

&&

.AVIATION...

GENERALLY VFR CONDITIONS EXPECTED THROUGH 12Z FRIDAY...THOUGH SOME
LIGHT SNOWFALL WILL BE POSSIBLE ACROSS WESTERN WYOMING AFTER 09Z.
THIS LIGHT SNOWFALL MAY BRING PERIODS OF MVFR CONDITIONS TO KJAC.
SNOWFALL WILL INTENSIFY AND ENCOMPASS MORE OF THE WESTERN MOUNTAINS
AND VALLEYS AFTER 12Z FRIDAY...AND WILL CONTINUE INTO SATURDAY. THIS
SNOWFALL...ESPECIALLY WHEN IT IS AT ITS HEAVIEST...WILL BRING
PERIODS OF MVFR TO IFR CONDITIONS TO KJAC...WITH MVFR CONDITIONS
POSSIBLE AT KBPI AND KPNA AS WELL. SNOWFALL WILL BE CONFINED TO
AREAS WEST OF THE CONTINENTAL DIVIDE...WITH AREAS EAST OF THE DIVIDE
EXPERIENCING CONTINUED VFR CONDITIONS THROUGH THE FORECAST PERIOD.

&&

.FIRE WEATHER...

A TYPICAL WINTER WEATHER PATTERN WILL REMAIN OVER WESTERN AND
CENTRAL WYOMING WITH SNOW IN THE WESTERN AND NORTHERN MOUNTAINS
AND AREAS OF WIND IN AND NEAR THE MOUNTAINS AND ACROSS THE SOUTH
AND CENTRAL WIND PRONE AREAS. TEMPERATURES WILL REMAIN COLD WITH
HIGH HUMIDITY AND VERY LOW MIXING HEIGHTS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM LATE TONIGHT THROUGH LATE FRIDAY NIGHT
WYZ012.

WINTER STORM WARNING FROM LATE TONIGHT THROUGH LATE FRIDAY EVENING
WYZ013-23>24.

WINTER WEATHER ADVISORY FROM LATE TONIGHT THROUGH LATE FRIDAY
EVENING WYZ001>002-014-025-027.

&&

UPDATE...LIPSON
SHORT TERM...C.BAKER
LONG TERM...SKRBAC
AVIATION...BRANHAM
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Dec 9, 5:46 PM MST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
546 PM MST THU DEC 9 2010

WYZ001>020-022>030-101300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
546 PM MST THU DEC 9 2010

...A WINTER STORM WATCH IS IN EFFECT FOR MUCH OF WESTERN WYOMING
FRIDAY AND FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW IS EXPECTED TO INCREASE ACROSS THE WEST ON FRIDAY AND FRIDAY
EVENING WITH STRONG WINDS AGAIN POSSIBLE ACROSS SOUTH CENTRAL
WYOMING. SNOWFALL AMOUNTS OF 4 TO 7 INCHES ARE POSSIBLE IN THE
LOWER ELEVATIONS OF THE FAR WEST WITH 9 TO 15 INCHES IN THE
MOUNTAINS FRIDAY INTO FRIDAY NIGHT. STRONG WEST WINDS ARE ALSO
POSSIBLE IN THE CODY FOOTHILLS AND THE ADJACENT ABSAROKA MOUNTAINS
FRIDAY MORNING. THE WIND AND SNOW WILL DIMINISH SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Teton & Gros Ventre Mountains

When
December 9, 9:00 PM MST to December 10, 11:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Mesonet
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Winter Storm, Salt River & Wyoming Ranges

When
December 10, 3:00 AM MST to 1:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 265164, 265165.